MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE
Model Number TB-0545FCS
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device is returned, and an evaluation completed for it.The user¿s complaint was confirmed.Upon inspection and testing, it was observed that probe is broken off at 16.8 mm from the distal end site.The broken piece of the probe tip was not returned.Since the breakage is at the proximal end site, it is not possible to check if there any contact mark on inner site surface of the probe.The device h-electrode has coating peeled and scratched.The tissue pad has minor deformation.Evaluation is ongoing.Supplemental report(s) will be submitted when any relevant new information is available.
 
Event or Problem Description
As reported for this event by the customer, during an unknown procedure, the device jaw broke off into the patient abdomen.The broken piece was retrieved from the patient body.There is no harm or adverse impact to the patient.
 
Additional Manufacturer Narrative
Additional information has been received for this event from the customer.There is more information on the device evaluation this supplemental report is being submitted to provide this information.Please see the updates in sections: b5, g3, g6, h2, h4, h6, and h10.Device history record review indicates that the device was manufactured and tested in accordance with all applicable procedures and met all final product release criteria at inspection.The breakage of the probe started at the cracked area of the probe.Also, black discoloration of the area near the starting point of the breakage was observed.No scratches or contact marks on the non-insulated area of the grasping section were observed.The exact cause of the breakage of the probe could not be determined.However, based on device evaluation and the results of investigation in the past, a likely mechanism causing the breakage of the probe might be the following: during the output activation in seal and cut mode, the distal end of the probe was slightly contacting a device with a thin tip, causing spark generation.A force was applied to the probe during spark generation.A force to grasp tissue or a force to activate the output in seal and cut mode was applied to the probe.This generated cracks on the probe.Due to continuous use of the device, the cracks on the probe progressed.This led to breakage of the probe.The instructions for use includes the following statements that warn against the issue: do not grasp or let the probe tip contact hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator).Also, be careful to avoid contacting the probe tip with those accidentally.Particularly during activation, a scratch on the probe tip could occur due to ultrasonic vibration, which leads the probe tip to break and fall off into the body cavity.In addition, the high-frequency (rf bipolar) current flows through the metal and generates spark discharge, which may cause burns and decrease functionalities.
 
Event or Problem Description
Addendum (b)(6) 2022: the broken piece was removed from the patient with laparoscopic forceps.The procedure was therapeutic lift colostomy with laparoscopy.Event occurred during the middle of the procedure.The functional mode and settings at the time of the event are not known.The procedure was completed with approximately two minutes delay required to switch to a new similar device.The delay was not clinically relevant.It is not known if the patient needed additional anesthesia.The device was inspected prior to use with no anomaly noted.

Brand Name
THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key15995366
Report Number9614641-2022-00777
Device Sequence Number6209116
Product Code GEI
UDI-Device Identifier14953170383516
UDI-Public04953170383519
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 01/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/14/2025
Device Model NumberTB-0545FCS
Device Lot NumberKR206280
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/02/2022
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/20/2022
Supplement Date Received by Manufacturer12/28/2022
Initial Report FDA Received Date12/16/2022
Supplement Report FDA Received Date01/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/16/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown